Antiseizure therapy has importance implications for women's health. The efficacy of oral contraceptives is reduced by concomitant use of antiseizure drugs (failure rate of 3.1/100 years versus 0.7/100 years in nonepileptic controls); this may relate to the increased rate of oral contraceptive metabolism caused by antiseizure drugs that induce hepatic enzymes (Table 19—2); particular caution is needed with antiseizure drugs that induce CYP3A4.
Infants of epileptic mothers are at twice the risk of major congenital malformations than offspring of nonepileptic mothers. These malformations include congenital heart defects and neural tube defects. A causal role for antiseizure drugs is suggested by association of congenital defects with higher concentrations of a drug or with polytherapy compared to monotherapy. Phenytoin, carbamazepine, valproate, and phenobarbital all have been associated with teratogenic effects. The antiseizure drugs introduced after 1990 have teratogenic effects in animals but whether such effects occur in humans is uncertain. One consideration for a woman with epilepsy who wishes to become pregnant is a trial period without antiseizure medication; monotherapy with careful attention to drug levels is another alternative. Polytherapy with toxic levels should be avoided. Folate supplementation (0.4 mg/day) is recommended for all women of childbearing age to reduce the likelihood of neural tube defects, and this is appropriate for epileptic women as well.
Antiseizure drugs that induce CYPs are associated with vitamin K deficiency in the newborn, possibly resulting in coagulopathy and intracerebral hemorrhage. Treatment of the mother with vitamin K, 10 mg/day during the last 2-4 weeks of gestation, has been recommended for prophylaxis.
For a complete Bibliographical listing see Goodman & Gilman's The Pharmacological Basis of Therapeutics, 11th ed., or Goodman & Gilman Online at www.accessmedicine.com.
Was this article helpful?